Massachusetts, 2006

Damaging Wind in Massachusetts, July 29, 2006

July 29, 2006 · NWS ALY · 1 event in 1 county or zone

On July 29, an east-to-west cold front north of the St Lawrence Valley at daybreak moved into northern New England by the afternoon. A severe thunderstorm formed over the Berkshires late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On July 29, an east-to-west cold front north of the St Lawrence Valley at daybreak moved into northern New England by the afternoon. A severe thunderstorm formed over the Berkshires late in the afternoon. The thunderstorm blew down several large limbs in North Adams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 29, 3:30 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 3:30 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT SAT JUL 29 2006

.SHORT TERM UPDATE /THIS AFTERNOON AND TONIGHT/...UPDATED FORCAST
FOR SEVERE THUNDERSTORM WATCH 655/656 IN EFFECT UNTIL 10 PM THIS
EVENING. HAVE ENHANCED WORDING FOR DAMAGING WINDS/LARGE HAIL FOR
THIS PERIOD. OTHER ITEMS UNCHANGED.

&&

.PREVIOUS DISUSSION ISSUED AT 101 PM EDT TODAY...

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
REGION REMAINS IN WNW TO NW FLOW AT 500 HPA...BUT ONE THATS OVER THE
TOP OF A VERY WARM 500 HPA RIDGE...AND PRODUCING THAT WONDERFUL
MID TO LATE SUMMER CONUNDRUM OF WARM AIR COMING IN FROM THE NW. NO
ITS NOT AUSTRALIA. LATE THIS AFTN CAPES ARND 1500 J/KG SOME PATCHY
CVA...A WEAK TROF ACRS THE N TIER OF NY AND ELEVATED TERRAIN WILL
TRIGGER SCT AFTN EVENING TSTMS. PRIMARILY A PULSE DAY...WITH CURRENT
TD A STRAY SVR CANT BE RULED OUT. WITH JET MAXES MOVING ALONG IN
FLOW AND AREAS OF DIV DROPPING SE TNGT THE THREAT OF TSTMS WILL
LINGER INTO THE NIGHT. MDLS EVEN ALLUDE TO A POTENTIAL MCS
DEVELOPMENT JUST W OF FCA. SUNDAY WITH NO BOUNDARYS OR SHRT WVS
WONDERING THRU AND SOME MAYBE EVEN MIDLEVEL WARMING IF AN MCS PASSES
TO OUR WEST...AFTN AND EVNG TSTMS WILL BE ISOLATED...LARGELY
FOCUSED OFF TERRAIN AND LOCAL EFFECTS. SUNDAY NIGHT THE 500 HPA
RIDGE BUILDS E FM MIDWEST/GRTLKS AND WMFNT OF THE HOTTEST AIR PUSHES
NE THRU NY AND NEW ENG. THE NAM HOLDS OFF ANY TSTMS WITH THIS SURGE
OF WARM AIR TILL MONDAY NIGHT SUGGESTING ANOTHER MCS WHILE THE GFS
KEEPS IT TO OUR NORTH MONDAY NIGHT. FOR NOW MONDAY LOOKS LIKE A DAY
WITH MINIMAL TO NO CHC OF TSTMS...BUT VERY WARM. MONDAY NIGHT WILL
CARRY CHC POPS...WITH A FEW UPSTREAM SHRT WVS DIGGING ACRS RGN...ONE
MODEL CARRYING AN MCS AND THE OTHER KEEPING IT ALL TO OUR N.  THE
MDLS HAVE BEEN ALL OVER WITH WHICH DAYS FM SUNDAY TO TUESDAY GET A
CONVECTIVE RESPONSE AND WHICH WILL BE DRY OR LOW CHC. EVERY DAY THEY
REARRANGE THE POSSIBILITIES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE 500 HPA RIDGE BUILDS ACROSS THE E SEABOARD TUESDAY...AND FCA IS
WELL INTO THE WARMEST OF THE WARM SECTOR WITH WMFNT RACING INTO
MAINE AND SFC LOW OVER JAMES BAY. SOME RESIDUAL CLOUDS MAY LINGER IN
THE MORNING FROM WHATEVER MCS ACTIVITY OCCURRED THE PREVIOUS
NIGHT...BUT OTHERWISE ITS MASSIVE SUBSIDENCE AND THE HEAT IS ON AS
TEMPS SOUR WELL INTO THE 90S. OTHER THAN AN ISOLD TSTM IN THE AFTN
AND EVENING...FCA WILL REMAIN UNDER THIS RIDGE THRU MUCH OF
WEDNESDAY WITH YET ANOTHER BLAST FURNACE DAY. WED NT THE RIDGE
DECAYS AT 500 HPA AND THE GFS BRINGS A STRONG CDFNT TO THE ST
LAWRENCE VLY BY EVENING BUT THE DGEX DOESNT BRING IT THAT FAR SOUTH
TILL THU MRNG. HPC PLACES IT IN THE MHWK VLY 12Z THU...IN LINE WITH
THE 06Z GFS RUN...SO LATE WED NT AND THU THIS ANNA FRONT WILL MOVE
STEADILY BUT SLOWLY S ACROSS THE FCA...TRIGGERING A PRETTY STRONG
CONVECTIVE RESPONSE. THU NT ITS WELL SOUTH OF THE REGION WITH
LINGERING SHOWERS ENDING. FRI A COOLER AND LARGE CANADIAN SFC HIGH
BUILDS E FROM THE GRTLKS. BY SATURDAY THE 500 HPA RIDGE HAS
REASSERTED ITSELF IN THE OHIO VALLEY AND WITH THE SFC HIGH
OFFSHORE...WAA TAKES HOLD INTO THE REGION WITH INCRG HUMIDITY AND
TEMPS. THIS SURE BEATS JANUARY.

&&

.AVIATION.../18Z TODAY TO 18Z SUNDAY/...
WIDELY SCATTERED THUNDERSTORMS HAVE POPPED OVER THE ADIRONDACK PARK
AS WELL AS THE SCHOHARIE VALLEY. EXPECT ISOLATED THUNDERSTORMS OVER
THE ALBANY ROUTE WITH THE BEST CHANCE OF A THUNDERSTORMS HITTING THE
KGFL TERMINAL THROUGH ABOUT 00Z. WE HAVE INCLUDED VCTS AT
KGFL...WHILE ONLY CB AT THIS TIME IN KALB AND KPOU. THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAINFALL...BRIEFLY DRAMATICALLY DECREASING
VISIBLITY...AS WELL AS SOME GUSTY WINDS. THEY ARE EXPECTED TO BE
MORE OF THE PULSE VARIETY. GIVEN A CROSS OVER TEMPERATURE OF ABOUT
68...EXPECT IFR FOG TO FORM AT KGFL OVERNIGHT WHILE WE WILL GO WITH
MVFR HZ/FOG IN THE OTHER TERMINALS. OF COURSE...IF ANY OF THE
TERMINALS GET ENOUGH RAINFALL...THE FOG THREAT WILL INCREASE.
MITIGATING FOG FACTORS WILL BE HIGH CLOUD DEBRIS FROM PREVIOUS
CONVECTIVE AS WELL AS A LITTLE MIXINESS. MVFR STRATUS CLOUDS COULD
FORM AS WELL.

&&

.HYDROLOGY...FRIDAYS HEAVY RAINFALL PRODUCED UP TO A FOOT RISES ON
SMALLER RIVERS ACROSS OUR HSA...BUT ALL REMAIN WELL WITHIN BANK.
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE MUCH MORE WIDELY
SCATTERED THAN YESTERDAYS...BUT LOCAL RAINFALL UP TO AN INCH IN A
SHORT TIME...COULD PRODUCE VERY LOCALIZED PONDING OF WATER AS WELL
AS SHARP WITHIN BANK RISES ON SMALL CREEKS. THE THREAT OF HEAVY
RAINERS SHOULD DIMINISH OVERNIGHT...BUT WE WILL BE FACED WITH THE
THREAT OF MORE HEAVY RAINER THUNDERSTORMS ON SUNDAY AS WELL AS
TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SNYDER/JOHNSON
UPDATE...RCK
Hazardous weather outlook, Jul 29, 3:25 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT SAT JUL 29 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
425 PM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 655 IS IN EFFECT UNTIL 10 PM
EDT THIS EVENING. PLEASE REFER TO THE WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH THURSDAY
NIGHT...MAINLY IN THE AFTERNOON AND EVENING.

THERE MAY BE A PERIOD OF EXCESSIVE HEAT BEGINNING TUESDAY AND PEAKING
WEDNESDAY. HEAT INDICES MAY RISE TO BETWEEN 100 AND 110 FOR A FEW
HOURS IN THE AFTERNOON DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

HERKIMER...HAMILTON...WARREN...WASHINGTON...FULTON...MONTGOMERY...
SARATOGA...RENSSELAER...SCHOHARIE...ALBANY...SCHENECTADY...
GREENE...COLUMBIA...ULSTER...DUTCHESS...BENNINGTON...BERKSHIRE...
AND LITCHFIELD.

VTZ014-015-301100-
WESTERN WINDHAM-EASTERN WINDHAM-
425 PM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. WIDELY
SCATTERED THUNDERSTORMS WILL MOVE FROM WEST NORTHWEST TO EAST
SOUTHEAST AT 30 MILES AN HOUR. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY
NIGHT...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 29, 4:14 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
514 PM EDT SAT JUL 29 2006

MAZ001-NYZ054-292145-
EASTERN RENSSELAER NY-NORTHERN BERKSHIRE MA-
514 PM EDT SAT JUL 29 2006

...A STRONG THUNDERSTORM IN RENSSELAER AND BERKSHIRE COUNTIES...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH  THIS
STORM WAS LOCATED NEAR GRAFTON...OR ABOUT 11 MILES EAST OF TROY...AND
MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW ASHFORD...WESTON FIELD AND WILLIAMSTOWN BY 535 PM EDT
ADAMS...NORTH ADAMS...CHESHIRE AND 7 MILES WEST OF FLORIDA BY 545 PM
EDT

SNYDER
Local storm report, Jul 29, 4:41 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
541 PM EDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     ILION                   43.01N 75.04W
07/29/2006                   HERKIMER           NY   EMERGENCY MNGR

            WIDESPREAD TREES AND WIRES DOWN

0415 PM     TSTM WND DMG     HERKIMER                43.03N 74.99W
07/29/2006                   HERKIMER           NY   EMERGENCY MNGR

            WIDESPREAD TREES AND POWER LINES DOWN

0203 PM     TSTM WND DMG     CHESTERTOWN             43.65N 73.80W
07/29/2006                   WARREN             NY   LAW ENFORCEMENT

            TREE LIMB DOWN

0210 PM     TSTM WND DMG     SARATOGA SPRINGS        43.07N 73.78W
07/29/2006                   SARATOGA           NY   LAW ENFORCEMENT

            TREE DOWN SARATOGA SPA STATE PARK

0500 PM     TSTM WND DMG     ESPERANCE               42.76N 74.26W
07/29/2006                   SCHENECTADY        NY   LAW ENFORCEMENT

            POWER LINES DOWN

&&

EDK
Special weather statement, Jul 29, 4:42 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
542 PM EDT SAT JUL 29 2006

NYZ052-058>061-063>065-292215-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
WESTERN ULSTER NY-EASTERN ALBANY NY-
542 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS IN ALBANY...COLUMBIA...GREENE...ULSTER AND
DUTCHESS COUNTIES...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH

THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF FEURA BUSH TO 8 MILES NORTH OF NORTH-SOUTH LAKE
CAMPGROUND TO LANESVILLE TO 25 MILES WEST OF PHOENICIA...OR ALONG A
LINE EXTENDING FROM 10 MILES SOUTHWEST OF DELMAR TO 10 MILES
NORTHEAST OF HUNTER TO 6 MILES SOUTHWEST OF HUNTER TO 11 MILES
SOUTHWEST OF ROXBURY...AND MOVING SOUTHEAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
NEW BALTIMORE...HIGH FALLS...PHOENICIA AND COXSACKIE BY 550 PM EDT
WOODSTOCK...HUDSON...CATSKILL AND ATHENS BY 555 PM EDT
KINDERHOOK AND VALATIE BY 600 PM EDT

SNYDER
Special weather statement, Jul 29, 5:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
613 PM EDT SAT JUL 29 2006

CTZ001-NYZ060-061-063>066-292245-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN ULSTER NY-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-WESTERN ULSTER NY-
NORTHERN LITCHFIELD CT-
613 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS IN COLUMBIA...ULSTER...DUTCHESS AND
LITCHFIELD COUNTIES...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PHILMONT
TO RED HOOK TO LAKE KATRINE TO 9 MILES WEST OF WOODLAND VALLEY
CAMPGROUND...OR ALONG A LINE EXTENDING FROM HUDSON TO SAUGERTIES TO 6
MILES NORTHWEST OF KINGSTON TO 15 MILES SOUTH OF ROXBURY...AND MOVING
SOUTHEAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
WEST SHOKAN...RHINEBECK...PORT EWEN AND ANCRAM BY 620 PM EDT
COPAKE...OLIVEBRIDGE...PINE PLAINS AND HURLEY BY 625 PM EDT
STANFORDVILLE AND STAATSBURG BY 635 PM EDT

SNYDER
Special weather statement, Jul 29, 5:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
622 PM EDT SAT JUL 29 2006

NYZ032-033-042-043-292315-
HAMILTON NY-NORTHERN HERKIMER NY-NORTHERN WARREN NY-
NORTHERN WASHINGTON NY-
622 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS IN HAMILTON...HERKIMER...WARREN AND
WASHINGTON COUNTIES...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 33 MILES
NORTHWEST OF LAKE EATON CAMPGROUND TO 8 MILES NORTHWEST OF LAKE EATON
CAMPGROUND TO 12 MILES NORTHWEST OF EAGLE POINT CAMPGROUND TO 9 MILES
EAST OF ROGERS ROCK CAMPGROUND...OR ALONG A LINE EXTENDING FROM 41
MILES NORTH OF OLD FORGE TO 22 MILES WEST OF NEWCOMB TO 13 MILES
SOUTHEAST OF NEWCOMB TO 14 MILES NORTH OF FAIR HAVEN...AND MOVING
SOUTHWEST AT 10 MPH.

THUNDERSTORMS WILL BE NEAR...
ROGERS ROCK CAMPGROUND AND LAKE EATON CAMPGROUND BY 635 PM EDT
HAGUE BY 655 PM EDT
FORKED LAKE PUBLIC CAMPGROUND AND EAGLE POINT CAMPGROUND BY 710 PM
EDT
LAKE DURANT CAMPGROUND...INDIAN LAKE...HULETTS LANDING AND NORTH
CREEK BY 715 PM EDT

SNYDER
Local storm report, Jul 29, 5:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
637 PM EDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     ADAMS                   42.63N 73.12W
07/29/2006                   BERKSHIRE          MA   TRAINED SPOTTER

            SEVERAL TREE LIMBS DOWN

&&

EDK

The radar

The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 29, 5:45 PM EST
Where
Berkshire County, Adams
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.633, -73.117

A trained spotter reported that several tree limbs were blown down in Adams.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521615.